how much medications does your child take

Discussion in 'General Parenting' started by needabreak, Feb 11, 2007.

  1. needabreak

    needabreak New Member

    Hi i have a quistion my son takes up to 80 miiagrams of medications a day and he is still going.It helps with his behavior and with out it he could not funtion.His brain goes so fast i guess this helps slow him down.but with out he is like ,i hate to say this the devil in carnet.so im asking what kind of medications do your children take and what does it do for them and how it helps or does not. oh my son takes ritalin.. : :rolleyes:
     
  2. smallworld

    smallworld Moderator

    Every child responds differently to stimulants so I'm not sure it's helpful to compare dosages. I do know that 80 mg is a very high dose and well above the recommended dose for Ritalin.

    Are you sure you're dealing with just ADHD?
     
  3. needabreak

    needabreak New Member

    well like i said on another topic i think its more going on but i was just waNDERING IF ANY ONE ELSE HAS TO GIVE THERE CHILDREN HIGH DOSES OR NOT AND HOW IT AFFECT THEM. I KNOW NO TO KIDS ARE ALIKE BUT I WAS JUST WANDERING.
     
  4. Sheila

    Sheila Moderator

    Trying to think w-a-y back here.

    difficult child was started on 5 mg of Ritalin 1x/day when he was 6 yrs old.

    It worked for a short period of time, then quite working. The Ritalin rebound was bad.

    He was switched to Adderall. Maybe a year later it was 5 mg of Adderall in the am, and a 2nd 5 mg dose at noon.

    Later he rx was changed to Adderall XR -- long acting. 10 mg 1x/morning.

    A couple of yrs later, the Adderall XR was increased to 20 mg 1x/morning.

    2-3 yrs ago, it was increased to 25 mg 1x/morning. We're still there today.

    difficult child can't take a medication after 10:00 am in the morning -- it interfers with him getting to sleep. On occassion, his 7:00 am dose does the same thing. We use Melatonin for those instances.

    The short acting stimulants left difficult child with uneven coverage. Example: When taken at 7:00 am, it wears off before the next dose is to be admistered. When the 2nd dose was given, it would then take 30-45 minutes to kick in. So between around 10:00 am - 2:00 pm at school, it was ineffective.

    That's why he was switched from regular Adderall to Adderall XR. So far, so good.

    Within the last +/-2 yrs, it was recommended that we give him a "kicker" in the afternoons so he could do homework. I refuse to do that. It would create a whole other set of problems. When difficult child doesn't get enough sleep, it's bad news.

    It was also mentioned that he might need the Adderall XR and Strattera. At this point in time, it isn't necesssary so I'm not willing to do that either.

     
  5. needabreak

    needabreak New Member

    WELL HIS medications DO NOT INTERFERE WITH SLEEPING.WE WOULD LIKE TO TRY OTHR medications BUT HE CAN NOT SWOLLOW A PILL. AND HE HAS TRYED WE TRYED FOR A WEEK AND ALL IT DID WAS MAKE HIM THROW UP EVERY TIME.IT SEEMS NO MATTER HOW MUCH IS GIVEN TO HIM IT WEARS OFF WITHIN 3 HOURS WEATHER IT LONGACTING OR NOT.HIS BODY JUST EATS IT UP AND SPITS IT OUT
     
  6. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I have a few questions to try to sort things out.
    1. Who diagnosed him and who is giving him that dosage?

    2. Has he seen a neuropsychologist, a Developmental Pediatrician, or had a multidisciplinary evaluation done at a children or university hospital? Something seems wrong here.

    3. What symptoms does he have off the medications?

    4. Any psychiatric or neurological stuff in your family on either side of the family tree? Mood disorders? Substance abuse/alsoholism? Symptoms of possible high functioning autism? Jail?

    5. Has he tried any medications besides stimulants and, if so, did he take them while NOT on stimulants? Ever tried a mood stabilizer or an antipsychotic (Risperdal, Zyprexa, Geodon, Seroquel, Abilify). Sometimes the effects of these medications are knocked out when stimulants are also taken.

    6. Any speech delays, inappropriate/clueless social skills, rocking, repetitive movements, obsessing, lining up toys, poor eye contact with strangers, weird vocalizations?

     
  7. needabreak

    needabreak New Member

    well he was diagnosed last year at the start of school cause he was uncontrollble by his pediatrician.then over the summer a pych.addad odd.he has a 16 yrea old half brother with adhd and Obsessive Compulsive Disorder (OCD).and a 4 year old brother with Pervasive Developmental Disorder (PDD)-not otherwise specified.i recently had him tested and found him to have a speech and launguge disability.his speech is fine to me but yhey say it is how he processes.he was seen by several phys.i wanted him tested for a mood disorder but they say he is to young.so im still looking.with out the medications he is uncontrollble.with it he is fine he still has his moments but they are normal moments.my mom says he is a jeckal and hyde when he takes his medications. like to completly different people.thats why i think something else is going on.heis only 5 and a half years old.i think all the promblems come from the fathers side.when he is olso off the medications he does not think befour he does something.he uses foul lauguge and is just mean.and then he says it because of his brain.it is going to fast he says.i mean i come from a good family he was not raised around bad things .i just wish i could find the right medications to give him that can last all day.causehe takes his medications 5 times a day.which totals 80 mills.
     
  8. Liahona

    Liahona Active Member

    I taught mine to swallow pills using gel caps filled with flavored sugar. First he got to just eat the sugar. Then we worked up to bigger and bigger pills. Soon he was swallowing a few at a time and doing it for relatives to show off.
     
  9. dreamer

    dreamer New Member

    different medications use diff mg to get a therapeutic dose, so really you cannot compare mgs at all. My dtr used to take 2400 mgs of one medication, 1800 mgs of another and she took 2.5 mgs of another and the one she took 2.5 mgs of knocked her for a loop.
    She also has taken more than one medication that if she took 5 mgs she did ok, if she took 10 mgs she did not so well and if she took 20 mg she did terrible.

    Another medication used by many people here can have doses ranging from approx 25 mgs to 800 mgs! (and my dtr used a 25 mg dose of it for ahwile and she also used 800 mgs for awhile)

    2 of my children and my husband all have taken medications that when the dose was upped created more severe of the same symptoms the medications were supposed to prevent.
     
  10. gcvmom

    gcvmom Here we go again!

    My 10yo difficult child has always needed high dosing on stimulants and two months ago they stopped working, even with Risperdal in the mix. We're making adjustments now, but it's been very slow going. I KNOW something else is going on, psychiatrist just hasn't been ready to call it yet.
     
Loading...